Funnel Cloud, Grundy
- When
- August 20, 8:48 AM CST
- Where
- Grundy County, 0.69 mi S of Beaman
- Reported by
- Public
- Coordinates
- 42.220, -92.820
A surface low passed across the area and while most thunderstorms activity pushed east of the area, a few showers lingered across Iowa. The environment was not primed for severe storms with modest instability, however there was sufficient 0-1 km CAPE that allowed for low level stretching, enhanced by the surface low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low passed across the area and while most thunderstorms activity pushed east of the area, a few showers lingered across Iowa. The environment was not primed for severe storms with modest instability, however there was sufficient 0-1 km CAPE that allowed for low level stretching, enhanced by the surface low. This resulting in several funnel clouds being reported across east central Iowa in the morning to early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:40 AM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 640 AM CDT Sat Aug 20 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 359 AM CDT Sat Aug 20 2022 Forecast Highlights: - Additional showers and thunderstorms today, low severe threat - Dry and warmer conditions return Saturday evening through first half of work week - Returning chances for more active weather by late next week, gradual warming After the active weather experienced yesterday, quieter conditions have largely taken over Iowa early this morning, though lingering showers largely exist over the eastern half of the state. The cold front paired with the closed low pressure system centered over northern Iowa can be seen well per observations, which is currently just east of I-35. This front is overall not causing any major temperature differences, ranging in the mid to upper 60s across the region paired with light winds. With the abundance of moisture present and winds remaining largely on the light side, areas of patchy localized fog may occur through sunrise, especially north and east before dissipating. The aforementioned low pressure system is expected to slowly push east out of the state through today, though additional chances for showers and thunderstorms are expected for much of the day. Instability values from soundings look to be on the moderate side, generally under 1000 J/kg over northern and eastern Iowa, along with weaker shear values generally less than 20 knots. Guidance overall agrees that any lingering chances for showers and storms today would occur along and east of I-35 in the late morning through early evening, though considering the conditions previously mentioned, the severe threat looks minimal but cannot completely rule out a strong storm or two. Any hazards possible include heavier downpours at times with potential rainfall totals up to a half-inch to inch, along with small hail and some gusty winds. The potential for funnel clouds exists as well during the same time frame, as surface CAPE values greater than 100J/kg with any updrafts may allow for brief occurrences though likely causing no major impacts. As winds shift northerly on the backside of the departing low through today, temperatures will be slightly cooler than previous days in the 70s. A broad area of ridging developing over the northwestern CONUS is expected to push high pressure down into the region over the next few if not several days, bringing dry and relatively quiet conditions into this evening and likely remaining through the first half of next week. By Wednesday, a small surge of moisture with a disturbance moving across the upper Midwest is suggested to bring in the next chance for precipitation per the GFS, though as the shortwave becomes more pronounced Thursday with increased moisture will chances possibly be somewhat higher. The GFS guidance depicts higher QPF amounts in Minnesota and Wisconsin with this system where the conditions are more favorable, whereas the Euro has the heavier QPS axis further south into Iowa. By the end of the work week and into the weekend, a deepening trough looks to travel into the Central Plains, which looks to currently be the most promising for bringing higher rainfall amounts. More specific details in regards to these systems are expected in the coming days, as uncertainty on the timing and placement is high at this time. Temperatures will gradually increase each day, with highs gradually reaching back into the mid to upper 80s by Wednesday/Thursday and remaining warmer into next weekend. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 639 AM CDT Sat Aug 20 2022 IFR/LIFR conditions remain across the northern terminals through the morning, due to very low ceilings and the presence of patchy fog causing reduced visibilities. Fog should lift in the next few hours following daybreak, though low ceilings will remain into the early afternoon. KDSM and KOTM will experience MVFR/IFR conditions through the morning to early afternoon as the stratus deck pushes further through the state. Showers are possible across central and eastern Iowa, though a few thunderstorms are also possible into the afternoon through early evening. By 00z, conditions should dry out for all, with improving conditions across all sites. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Bury/rev AVIATION...Bury
Hazardous Weather Outlook National Weather Service Des Moines IA 446 AM CDT Sat Aug 20 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 446 AM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Scattered, mainly non severe thunderstorms will occur this afternoon and evening. Gusty winds and small hail will be possible with some of the storms this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and scattered thunderstorms will be possible Thursday into Friday. The chances for any severe weather will be determined by midweek next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. REV
The Des Moines radar (KDMX), 92 km away, was scanning. The volume nearest the first event began at 14:47 UTC.
5 funnel cloud. Local standard time, as filed.
Pictures of a funnel cloud north of highway 20 between mile markers 212 and 213.
Delayed report via social media of a funnel cloud between Janesville and Cedar Falls. Time and location estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053229, 1053230, 1053231, 1053232, 1053233.